Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 35, NWS Reno, NV

July 16, 2015Nevada County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 16, 2015, 3:59 PM PDT for Nevada County, Placer County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2015, 3:59 PM PDT (22:59 UTC)
Expired
Jul 16, 2015, 4:45 PM PDT
In force
46 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Nevada County, CA, Placer County, CA

The radar

The Reno radar (KRGX), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS55 KREV 162259
SVRREV
CAC057-061-162345-
/O.NEW.KREV.SV.W.0035.150716T2259Z-150716T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
359 PM PDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLACER COUNTY IN CENTRAL CALIFORNIA...
  NEVADA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 359 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHSTAR...OR NEAR SQUAW
  VALLEY. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SQUAW VALLEY...NORTHSTAR...GLENSHIRE-DEVONSHIRE CDP...TRUCKEE...
  ALPINE MEADOWS CAMPGROUND...NORTHSTAR SKI AREA...SILVER CREEK
  CAMPGROUND...DONNER MEMORIAL CAMPGROUND...GRANITE FLAT
  CAMPGROUND...TRUCKEE-TAHOE AIRPORT...CA 89 AT PLACER-NEVADA CO
  LINE...SQUAW VALLEY SKI AREA AND TAHOE VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3932 12029 3936 12013 3924 12005 3919 12025
TIME...MOT...LOC 2259Z 314DEG 0KT 3926 12018 

$$

JW
2 follow-up statements
688 
WWUS55 KREV 162322
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
422 PM PDT THU JUL 16 2015

CAC057-061-162345-
/O.CON.KREV.SV.W.0035.000000T0000Z-150716T2345Z/
PLACER CA-NEVADA CA-
422 PM PDT THU JUL 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR PLACER AND NEVADA COUNTIES...

AT 421 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NORTHSTAR...OR NEAR SQUAW VALLEY. THIS STORM WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
SQUAW VALLEY...NORTHSTAR...GLENSHIRE-DEVONSHIRE CDP...TRUCKEE...
ALPINE MEADOWS CAMPGROUND...NORTHSTAR SKI AREA...SILVER CREEK
CAMPGROUND...DONNER MEMORIAL CAMPGROUND...GRANITE FLAT CAMPGROUND...
TRUCKEE-TAHOE AIRPORT...CA 89 AT PLACER-NEVADA CO LINE...SQUAW VALLEY
SKI AREA AND TAHOE VISTA.

LAT...LON 3932 12029 3936 12013 3924 12005 3919 12025
TIME...MOT...LOC 2321Z 314DEG 0KT 3926 12018 

$$

JW
521 
WWUS55 KREV 162342
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
442 PM PDT THU JUL 16 2015

CAC057-061-162351-
/O.EXP.KREV.SV.W.0035.000000T0000Z-150716T2345Z/
PLACER CA-NEVADA CA-
442 PM PDT THU JUL 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND NEVADA COUNTIES
WILL EXPIRE AT 445 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3932 12029 3936 12013 3924 12005 3919 12025
TIME...MOT...LOC 2340Z 314DEG 0KT 3926 12018 

$$

TOLBY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:11 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 2:11 PM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
211 PM PDT THU JUL 16 2015

.SYNOPSIS...
LOW PRESSURE FROM THE PACIFIC NORTHWEST WILL GRADUALLY INCREASE
THE THUNDERSTORM THREAT INTO FRIDAY NIGHT WITH NEAR NORMAL
TEMPERATURES. AFTER A BRIEF BREAK THERE IS THE POTENTIAL FOR A
COOLER AND WETTER WEATHER PATTERN FOR THE START OF NEXT WEEK.

&&

.SHORT TERM...
THIS MORNINGS 12Z KREV SOUNDING SHOWED A MODERATELY UNSTABLE
AIRMASS ACROSS THE EASTERN SIERRA AND EXTREME WESTERN NEVADA.
WHILE THERE WAS A MODERATE CAP, A COUPLE STORMS HAVE ALREADY
BUSTED THROUGH IT NEAR THE CREST FROM NORTHERN MONO COUNTY INTO
SIERRA COUNTY. WE EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON
AND EVENING AND HAVE INCREASED STORM COVERAGE FROM MONO LAKE
THROUGH THE SIERRA FRONT INTO DOYLE AND PYRAMID LAKE.

STORMS MAY GET STRONG LATE THIS AFTERNOON AND EVENING AS A WEAK-
MODERATE ZEPHYR FORMS. MODERATE TO STRONG CONVERGENCE ALONG IT
WILL LIKELY RESULT IN STRONGER UPDRAFTS. STRONG WINDS WOULD BE THE
MAIN THREAT WITH DRY SUBCLOUD LAYERS, ALTHOUGH WITH SLOW STORM
MOTIONS, HEAVY RAINS WILL ALSO OCCUR. RIGHT NOW IT APPEARS THE
BEST CHANCE FOR STRONG STORMS WOULD BE ALONG A MONO LAKE TO RENO
LINE BETWEEN 5 AND 8 PM.

FOR TOMORROW, A STRONGER ZEPHYR IS EXPECTED AS AN UPPER LOW IN
BRITISH COLUMBIA DROPS SOUTH. SOME INSTABILITY IS STILL SHOWING UP
IN THE MODELS, BUT THEY CANNOT AGREE ON WHERE. WILL BROAD BRUSH
ISOLATED THUNDERSTORMS TOMORROW, EXCEPT LEAVE RENO/TAHOE DRY DUE
TO THE STRONGER ZEPHYR KEEPING STORMS EAST ONCE IT FORMS.

AS THE LOW DROPS SOUTHWARD FRIDAY NIGHT AS AN INSIDE SLIDER,
THERE IS SOME GOOD FORCING WITH IT. IN ADDITION, SOME INSTABILITY
IS SHOWING UP ALOFT. HAVE INCREASED THE THREAT FOR THUNDERSTORMS
LATER FRIDAY NIGHT THROUGH SATURDAY MORNING. AS IS THE CASE WITH
SLIDERS (EVEN THROUGH THEY ARE RARE IN JULY), THE FORCING AND
LIMITED INSTABILITY ARE OFTEN ENOUGH FOR SCATTERED SHOWERS/STORMS
JUST BEHIND THE COLD FRONT. HAVE HIT THE SUSANVILLE-GERLACH AREA
HARDEST, BUT REALISTICALLY THE BAND OF STORMS COULD FORM ANYWHERE
FROM HIGHWAY 50 NORTH TO THE OREGON BORDER.

SATURDAY THE THREAT REMAINS FOR ISOLATED THUNDERSTORMS AS THE
UPPER LOW MOVES INTO NORTHERN CALIFORNIA. IT WILL PRIMARILY BE
HEATING DRIVEN ONCE THE MAIN FORCING GOES THROUGH ALTHOUGH I WOULD
NOT BE SURPRISED IF VERY LITTLE FORMS DUE TO SUBSIDENCE BEHIND THE
WAVE. TEMPERATURES WILL ALSO COOL BEHIND THE SURFACE COLD FRONT,
BACK INTO THE 80S FOR WRN NV AND 70S IN THE SIERRA. WALLMANN

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FORECAST FOR THE BEGINNING OF NEXT WEEK REMAINS CHALLENGING WITH
THE POTENTIAL FOR AT LEAST A GLANCING BLOW IF NOT A DIRECT HIT
FROM REMNANT MOISTURE LEFT OVER FROM DOLORES. MAIN CHANGES TODAY
WERE TO BROADEN THE AREAS OF THUNDERSTORMS GOING INTO NEXT WEEK AS
CONSISTENCY BETWEEN MODELS, AND MODEL RUNS, IS NOT ENOUGH TO PIN
DOWN THE MOST FAVORED AREA FOR CONVECTION IN THE EXTENDED FORECAST.
CURRENTLY THE EC BRINGS TROPICAL MOISTURE DIRECTLY THROUGH THE
AREA ON SUNDAY NIGHT THROUGH TUESDAY WHILE THE GFS KEEPS MOST OF
THE MOISTURE TO OUR SOUTH UNTIL A SMALL AMOUNT WORKS IN AROUND
TUESDAY.

ON SUNDAY A WEAK ELONGATED LOW PRESSURE WILL REMAIN OVER THE REGION
WITH THE BEST CHANCES FOR THUNDERSTORMS IN THE THE EASTERN SIERRA
AND WEST CENTRAL NEVADA. CONVECTION ON MONDAY AND TUESDAY COULD BE
SIMILAR WITH INCREASED CHANCES FOR WIDESPREAD STORMS AND NOCTURNAL
CONVECTION IF TROPICAL MOISTURE WORKS ITS WAY IN BY THEN.

WHILE THE EXACT EVOLUTION OF THE PATTERN HASN'T COME INTO FOCUS YET,
EXPECT AT LEAST ISOLATED THUNDERSTORMS IN THE SIERRA NEXT WEEK WITH
THE POSSIBILITY OF SCATTERED THUNDERSTORMS THROUGHOUT THE REGION.
TOLBY

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING FOR THE SIERRA AND FAR WESTERN NEVADA, WITH BRIEF OUTFLOW
GUSTS AROUND 30 KT AND/OR MODERATE RAIN NEAR EACH OF THE SIERRA
(KTRK/KTVL/KMMH) TERMINALS BEFORE 8PM. FOR KRNO-KCXP, LATE DAY
ZEPHYR BREEZES MAY BE ENHANCED BTWN 5 AND 8PM WITH GUSTS 20-25 KT.
IN ADDITION, THUNDERSTORM OUTFLOWS COULD REACH 40 KTS FOR FAR
WESTERN NEVADA TERMINALS.

FOR FRIDAY, WINDS ARE EXPECTED TO INCREASE WITH ZEPHYR GUSTS 25-30
KTS AT THE MAIN TERMINALS MAINLY BETWEEN 22-04Z. THUNDERSTORM
POTENTIAL IS SLIM FOR THE SIERRA AND MUCH OF WESTERN NV, BUT MAY
DEVELOP BY LATE AFTERNOON NORTH OF SUSANVILLE AND GERLACH. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 16, 2:36 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
236 PM PDT THU JUL 16 2015

CAZ071>073-NVZ001>003-162230-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-MONO CA-
MINERAL AND SOUTHERN LYON COUNTIES NV-GREATER RENO-CARSON CITY-
MINDEN AREA NV-GREATER LAKE TAHOE AREA NV-
236 PM PDT THU JUL 16 2015

...SPECIAL WEATHER STATEMENT...

AT 232 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE STRONG THUNDERSTORMS ALONG THE SIERRA CREST. THESE
STORMS ARE NEARLY STATIONARY.

STORMS COULD CREATE PONDING OF WATER ON ROADWAYS, ROCKSLIDES AND
FLASH FLOODING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CARSON CITY...SOUTH LAKE TAHOE...MAMMOTH LAKES...CHALFANT...
SIERRAVILLE...BENTON...JUNE LAKE...TAHOE CITY...TWIN LAKES...STAMPEDE
RESERVOIR...LEE VINING...TOMS PLACE...BRIDGEPORT...PROSSER CREEK
RESERVOIR...SONORA PASS...SQUAW VALLEY...BODIE...CROWLEY LAKE...
ALPINE MEADOWS AND KINGS BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3761 11903 3774 11913 3774 11926 3788 11920
      3805 11931 3820 11963 3845 11968 3871 11999
      3881 12003 3885 12016 3932 12031 3961 12047
      3970 12061 3971 12000 3946 12000 3945 11983
      3889 11985 3746 11784 3746 11878
TIME...MOT...LOC 2132Z 180DEG 0KT 3853 11963

TOLBY
Special weather statement, Jul 16, 3:56 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
356 PM PDT THU JUL 16 2015

CAZ072-162345-
GREATER LAKE TAHOE AREA CA-
356 PM PDT THU JUL 16 2015

...STRONG THUNDERSTORM NEAR TRUCKEE AND SQUAW VALLEY...

AT 354 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NORTHSTAR...OR NEAR SQUAW VALLEY. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SQUAW VALLEY...NORTHSTAR...TRUCKEE...NORTHSTAR SKI AREA...
TRUCKEE-TAHOE AIRPORT...CA 89 AT PLACER-NEVADA CO LINE...SILVER CREEK
CAMPGROUND...DONNER MEMORIAL CAMPGROUND...SQUAW VALLEY SKI AREA...
GRANITE FLAT CAMPGROUND AND TAHOE VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

THIS STORM WILL AFFECT TRAVELERS ON I-80 NEAR TRUCKEE AND CALIFORNIA
89 BETWEEN TRUCKEE AND SQUAW VALLEY. DRIVERS SHOULD EXPECT STRONG
GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL
WILL RESULT IN PONDING OF WATER WITH ACCUMULATING SMALL HAIL
POSSIBLE. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3932 12029 3937 12016 3924 12005 3919 12025
TIME...MOT...LOC 2254Z 314DEG 0KT 3926 12018

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:36 PM PDTSpecial Weather StatementREVAlpine, Mono54 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.